...
Abstract Ref Number = APCP1117
Poster Presentation
Phenytoin Related Transient Chorea in a 9-Month-Old Baby Boy with Japanese Encephalitis
Elizabeth Joan Salim,I Gusti Ngurah Made Suwarba,Dewi Sutriani Mahalini,Romy Windiyanto Department of Child Health Medical Faculty of Udayana University Sanglah Hospital Bali Department of Child Health Medical Faculty of Udayana UniversitySanglah Hospital Department of Child Health Sanjiwani General Hospital Gianyar
Background : Phenytoin is a common anticonvulsant drugs used in children for treating acute seizures and status epilepticus. Chorea is a rare side effect of anticonvulsant. It has been proposed that phenytoin may cause chorea through enhancement of the central dopaminergic pathway in the basal ganglia. Case Presentation Summary : A 9-month-old male patient weighing 7.8 kg was admitted to the emergency room in Sanjiwani Hospital Gianyar with loss of consciousness and convulsion. Patient was diagnosed as viral encephalitis, admitted to PICU and treated with anticonvulsant according to guidelines of acute seizure. Phenytoin loading dose of 20 mg/kg/dose was continued with maintenance dose of 5 mg/kg/day to control seizures. On the 6th day of therapy, patient developed involuntary, continuous, uncontrolled jerky movement of head, upper limbs and lower limbs. Those involuntary movement typically was referred to chorea. The serum electrolyte and blood glucose was within normal limits. His growth and development was normal. The patient did not fullfill the Jones criteria for acute rheumatic fever, so he was suspected of suffering from drug-induced chorea with phenytoin being an offending agent. Phenytoin was withdrawn and oral valproic acid (15 mg/kg/day), intravenous diphenhidramine (1 mg/kg single dose), and oral prednisone (1 mg/kg/day) were added. The serum phenytoin level was within normal limits (14 ug/mL). The CSF IgM antibody of Japanese Encephalitis Virus (JEV) was positive. The Naranjo’s scale was 5 that showed the relationship between phenytoin and chorea was probable. The chorea had improved and disappeared completely within 5 days after phenytoin stopped. Learning Points/Discussion : Chorea may occur as the side effect of phenytoin therapy. Chorea improved and disappeared after the withdrawal of phenytoin. Phenytoin induced chorea should be considered as one of the causes in patients who develop choreiform movements and on phenytoin therapy.
Keywords: phenytoin chorea side effect children
Disclaimer: The Views and opinions expressed in the articles are of the authors and not of the journal.
Editor-In-Chief
Journal Office
Mid City Hospital, 3-A Shadman II
Jail Road, Lahore ,Pakistan
Associate Editor
Dr. Muhammad Faheem Afzal
Support & Help
e-Journal Administrator
Dr. Khalid Masud
Administrator